Missouri, 2013

Drought in Missouri, September 1 to 30, 2013

September 1 to 30, 2013 · NWS EAX · 21 events in 20 counties and zones

Severe drought D2 conditions persisted across most of northern Missouri during the month of September.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Severe drought D2 conditions persisted across most of northern Missouri during the month of September.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 31, 10:50 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 31, 10:50 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1150 PM CDT Sat Aug 31 2013

.SHORT TERM...(This Evening through Sunday Night)
Issued at 232 PM CDT SAT AUG 31 2013

Primary focus in the forecast for the next 24 hours can be
summarized with ongoing isolated showers, heat potential for the
remainder of the afternoon, thunderstorm chances late tonight into
tomorrow, and heat potential ahead of the front tomorrow afternoon.

Weak upper impulse is currently moving through the region, noted by
expansive cloud cover and isolated convection. Most of this activity
has been gradually weakening as it moves eastward with time.
High-resolution convective resolving models have been persistent to
weaken this activity by mid afternoon. While it is conceivable the
southwest flank of convection could strengthen some during peak
heating, the majority of this convection should dissipate soon.
Otherwise, associated cloud cover has helped initially keep
temperatures lower than anticipated, with readings in the 80s
underneath the cloud canopy as of early afternoon. However, this has
also greatly limited deep mixing, with dewpoints in the 70s. The
back edge of the cloud deck should clear eastern Kansas and western
Missouri within the next couple of hours. Once strong surface
heating commences, temperatures are expected to rapidly increase
back into the 90s. With the humid conditions remaining in place,
there is still concern for dangerous heat conditions for the
remainder of the afternoon along and south of Interstate 70, and
will not alter ongoing heat headlines.

For tonight, robust convection is expected to develop along a cold
front over portions of Nebraska and Iowa. There remains considerable
uncertainty to the evolution of this activity as it heads south
overnight. With the loss of the strongest diurnal instability and
upper forcing/shear far removed to the north, the overall convective
coverage remains unknown. The intensity of this activity will wane
with time, with sub-severe weather expected for the CWA, with an
occasional strong wind gust possible. The best chances for
precipitation will begin after midnight tonight through early
afternoon Sunday along and ahead of the cold front. The front will
push through most areas by late Sunday afternoon, ending rain
chances. Ahead of the front, temperatures will warm up once again
with highs in the lower to middle 90s. The warmest readings will be
found across central Missouri, where heat indices may approach 100
degrees. The overall heat concerns will be less tomorrow with the
timing of the front, and do not anticipate any heat headlines for
tomorrow.

.LONG TERM...(Monday through Saturday)
Issued at 232 PM CDT SAT AUG 31 2013

Looks like another dry week across the region as a blocking ridge
keeps moisture and mid-level energy away from us. Sharp NW mid-level
flow will push cooler air into the area for Labor day and Tuesday,
with readings near or a few degrees below seasonal normals.  By the
middle of the week, mid-level ridging will try to expand further
east, which will result in slightly warmer temperatures again
approaching 90 degrees by the end of the week.

Precipitation chances look low at this point. It's not out of the
realm of possibility that sharp NWLY flow could allow a quick moving
wave to reach the area mid-week, but the mid-level ridge also looks
to shift eastward at the same time which would force rain chances
northeast of the area.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1150 PM CDT SAT AUG 31 2013

A broken line of storms that has developed along a southeastward
moving cold front will continue to push southeast tonight, nearing
the northwest corner of the forecast area by the 09z-12z timeframe.
These storms may start to weaken and scatter out before reaching most
of the region, but could impact areas near the TAF sites around 12z.
Otherwise, conditions should be VFR with cloud bases remaining above
5 kft, and light and variable winds will turn to the northwest as the
front passes on Sunday.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

SHORT TERM...Blair
LONG TERM...Dux
AVIATION...Laflin
Hazardous weather outlook, Aug 31, 4:56 PM CST, 7 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
556 PM CDT SAT AUG 31 2013

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-011115-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
556 PM CDT SAT AUG 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS LATE TONIGHT INTO SUNDAY MORNING.
A FEW STORMS COULD PRODUCE STRONG WINDS ACROSS NORTHWEST MISSOURI AND
NORTHEASTERN KANSAS BUT SEVERE WEATHER IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS COULD LINGER THROUGH SUNDAY MORNING INTO EARLY SUNDAY
AFTERNOON BUT SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED FOR THIS AFTERNOON OR TONIGHT.

LAFLIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 drought. Local standard time, as filed.

Drought, Adair

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Adair forecast zone
Reported by
Drought Monitor
Coordinates
40.191, -92.601 (the zone’s center; the record gives no point)

Severe drought D2 conditions persisted across the county. Kirksville reported 3.17 inches of rain.

Drought, Andrew

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Andrew forecast zone
Reported by
Drought Monitor
Coordinates
39.984, -94.802 (the zone’s center; the record gives no point)

Severe drought D2 conditions persisted in September, across the northeast portion of the county. Cosby reported 4.27 inches of rain.

Drought, Caldwell

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Caldwell forecast zone
Reported by
Drought Monitor
Coordinates
39.656, -93.983 (the zone’s center; the record gives no point)

Severe drought D2 conditions were observed across the northeast half of the county, during the month of September. Hamilton reported 2.42 inches of rain.

Drought, Carroll

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Carroll forecast zone
Reported by
Drought Monitor
Coordinates
39.427, -93.505 (the zone’s center; the record gives no point)

Severe drought D2 conditions persisted across the northern half of the county. Coloma reported 1.92 inches of rain.

Drought, Chariton

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Chariton forecast zone
Reported by
Drought Monitor
Coordinates
39.515, -92.963 (the zone’s center; the record gives no point)

Severe drought D2 conditions persisted across the county. Salisbury reported 1.55 inches of rain.

Drought, Daviess

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Daviess forecast zone
Reported by
Drought Monitor
Coordinates
39.961, -93.985 (the zone’s center; the record gives no point)

Severe drought D2 conditions persisted across the county. Pattonsburg received 3.14 inches of rain.

Drought, De Kalb

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
De Kalb forecast zone
Reported by
Drought Monitor
Coordinates
39.893, -94.405 (the zone’s center; the record gives no point)

Severe drought D2 conditions persisted across the county. Amity reported 2.79 inches of rain.

Drought, Gentry

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Gentry forecast zone
Reported by
Drought Monitor
Coordinates
40.212, -94.410 (the zone’s center; the record gives no point)

Severe drought D2 conditions persisted across the county. Albany reported 3.75 inches of rain.

Drought, Grundy

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Grundy forecast zone
Reported by
Drought Monitor
Coordinates
40.114, -93.565 (the zone’s center; the record gives no point)

Severe drought D2 conditions persisted across the county. Trenton reported 3.04 inches of rain.

Drought, Harrison

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Harrison forecast zone
Reported by
Drought Monitor
Coordinates
40.355, -93.992 (the zone’s center; the record gives no point)

Severe drought D2 conditions persisted across the county. Bethany reported 4.10 inches of rain.

Drought, Linn

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Linn forecast zone
Reported by
Drought Monitor
Coordinates
39.870, -93.107 (the zone’s center; the record gives no point)

Severe drought D2 conditions persisted across the county. Brookfield reported 1.74 inches of rain.

Drought, Livingston

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Livingston forecast zone
Reported by
Drought Monitor
Coordinates
39.782, -93.548 (the zone’s center; the record gives no point)

Severe drought D2 conditions persisted across the county. Chillicothe reported 2.10 inches of rain.

Drought, Macon

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Macon forecast zone
Reported by
Drought Monitor
Coordinates
39.831, -92.565 (the zone’s center; the record gives no point)

Severe drought D2 conditions persisted across the county. Long Branch reported 2.10 inches of rain.

Drought, Mercer

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Mercer forecast zone
Reported by
Drought Monitor
Coordinates
40.422, -93.569 (the zone’s center; the record gives no point)

Severe drought D2 conditions persisted across the county. Princeton reported 3.63 inches of rain.

Drought, Nodaway

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Nodaway forecast zone
Reported by
Drought Monitor
Coordinates
40.361, -94.883 (the zone’s center; the record gives no point)

Severe drought D2 conditions persisted across eastern portions of the county. Conception reported 3.19 inches of rain.

Drought, Putnam

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Putnam forecast zone
Reported by
Drought Monitor
Coordinates
40.479, -93.016 (the zone’s center; the record gives no point)

Severe drought D2 conditions persisted across most of the county. Unionville reported 2.42 inches of rain.

Drought, Randolph

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Randolph forecast zone
Reported by
Drought Monitor
Coordinates
39.440, -92.497 (the zone’s center; the record gives no point)

Severe drought D2 conditions persisted across the northwest half of the county. Moberly reported 2.24 inches of rain.

Drought, Schuyler

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Schuyler forecast zone
Reported by
Drought Monitor
Coordinates
40.470, -92.521 (the zone’s center; the record gives no point)

Severe drought D2 conditions persisted across the southern portions of the county. Downing reported 1.50 inches of rain.

Drought, Sullivan

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Sullivan forecast zone
Reported by
Drought Monitor
Coordinates
40.211, -93.111 (the zone’s center; the record gives no point)

Severe drought D2 conditions persisted across the county. Milan reported 3.63 inches of rain.

Drought, Sullivan

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Sullivan forecast zone
Reported by
Drought Monitor
Coordinates
40.211, -93.111 (the zone’s center; the record gives no point)

Severe drought D2 conditions persisted across the county. Milan reported 3.63 inches of rain.

Drought, Worth

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Worth forecast zone
Reported by
Drought Monitor
Coordinates
40.479, -94.422 (the zone’s center; the record gives no point)

Severe drought D2 conditions persisted across the county. Grant City reported 3.93 inches of rain.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2013Every state in 2013This day in weather historyWarnings in Missouri, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472987, 472988, 472989, 472990, 472991, 472992, 472993, 472994, 472995, 472997, 472999, 473000, 473002, 473004, 473006, 473011, 473012, 473013, 473014, 473015, 473016.